Nebraska, 2018Hail and Damaging Winds in Nebraska, May 17, 2018
May 17, 2018 · NWS CYS · 16 events in 6 counties and zones
Severe thunderstorms produced several reports of large hail and damaging winds throughout much of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced several reports of large hail and damaging winds throughout much of the Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 4:45 PM MST, 15 minutes earlier.
Area forecast discussion, May 17, 4:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
545 PM MDT Thu May 17 2018
.UPDATE...
Issued at 515 PM MDT Thu May 17 2018
Severe Thunderstorm Watch has been issued for western Nebraska
until 1100 PM tonight. Activity is rapidly developing at this hour
and will continue to strengthen and push east into Cheyenne
county, Morrill, and Box Butte counties. Updates have been sent.
&&
.SHORT TERM...(This evening through Friday)
Issued at 1248 PM MDT Thu May 17 2018
Latest surface analysis was showing the dry line about 10 miles
west of Cheyenne. Through the morning the dewpoints have been 50
to 55 in Cheyenne with lower 40 degree dewpoints about 10 miles.
Latest radar loop was showing elevated convection trying to
develop around Horse Creek, but the cap is still pretty evident
over this area based on the visible satellite loop. Meanwhile,
Niobrara county is showing a bit more enhancement. LAPS data is
showing very limited CINH over the area, so it probably will be
another 1 to 2 hours before we start to see this convection
become more prevalent. CAPES are very high especially over the
panhandle where capes are running 3000-4000 j/kg with marginal
effective shear around 30kts. This is sufficient instability to
create supercells with large hail up to baseball size along with
damaging downburst winds. The tornado threat cannot be ruled out,
but the bulk of shear is in the mid layers. These supercells
should begin to shift east this evening and evolve into clusters
which will increase the threat for damaging winds. Things should
begin to settle down towards midnight. The next round of
convection is expected to develop once again Friday afternoon.
This convection looks to have more effective shear with values
around 40kts, but the instability is not expected to be as high as
today. The severe convection will also most likely not linger
much beyond the early part of the evening as the cold front dives
south through the area. However, we may be faced with heavy
rainfall/minor flooding potential along and behind the front
through Saturday morning with 1 to 2 inches of rainfall possible.
This is all in response to the mid/upper level low developing over
northeast Colorado which will advect plenty of moisture into
areas east of the Laramie Range along with good upslope flow.
.LONG TERM...(Friday night through Thursday)
Issued at 1248 PM MDT Thu May 17 2018
Upper trough situated over the central high plains Saturday night
will progress slowly east-northeast toward the Upper Midwest
through Sunday. Showers will gradually diminish Saturday night and
Sunday morning along and east of I-25. Scattered showers/isolated
tstorms will redevelop along and west of the Laramie Range Sunday
afternoon with the passage of a weak disturbance in the SW flow
aloft. High temperatures Sunday will be 10 degrees warmer compared
to Saturday.
For the Monday through Wednesday period, weak diffluent south-
southwest flow aloft prevails as a upper low meanders over the
Great Basin. Weak disturbances will periodically track across the
CWA, producing isolated to scattered convection each day. Above
normal temperatures are expected with highs in the 70s lower
elevations.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 540 PM MDT Thu May 17 2018
Latest radar loop was showing the convection continuing to erupt
across the Nebraska panhandle. Would expect this convection to
continue to slowly push east through the Nebraska Panhandle TAF
sites this evening. Meanwhile, we would expect some outflow to
push through the CYS TAF site this evening which will allow for
low level moisture and perhaps some lower ceilings and fog to push back
into the CYS TAF site late tonight. May also see some patchy fog
late tonight in the Nebraska TAF sites towards daybreak. Frontal
boundary is expected to surge through the area tomorrow afternoon
which will once again trigger more showers and thunderstorms.
&&
.FIRE WEATHER...
Issued at 150 PM MDT Thu May 17 2018
No major fire weather concerns during the next few days, due to
greenup and persist chances of showers and thunderstorms through
the period.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...TJT
SHORT TERM...REC
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...REC
Hazardous weather outlook, May 17, 4:12 PM MST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
512 PM MDT Thu May 17 2018
WYZ101>119-182315-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
512 PM MDT Thu May 17 2018
This hazardous weather outlook is for southeast Wyoming.
.DAY ONE...TONIGHT
Widely scattered thunderstorms are expected through this evening,
mainly east of Interstate 25. A few thunderstorms may become
strong with hail and strong gusty winds.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Widespread showers and isolated non-severe thunderstorms are
forecast Friday night and Saturday. Colder air on the backside
of a low pressure system over eastern Colorado will drive snow
levels down to around 9000 feet. Several inches of wet snow are
possible over the higher elevations of the Snowy Range, with
lesser accumulations for the Sierra Madre and north Laramie
ranges.
Widely scattered mainly afternoon and evening thunderstorms
will be possible Sunday through Wednesday. Severe weather is
not expected.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ002-003-019>021-054-055-095-096-182315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
512 PM MDT Thu May 17 2018
This hazardous weather outlook is for the western Nebraska
Panhandle.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
A Severe Thunderstorms Watch is in effect until 11 PM tonight. A
line of thunderstorms will develop near the Wyoming border over
the next hour or so and then move eastward through late this
evening. The primary threats will be large hail and damaging wind
gusts up to 70 mph, as well as locally heavy rainfall and frequent
cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A cold front will move through the area Friday afternoon, with
scattered thunderstorms expected. Some of the storms will be
strong to severe with hail to ping pong ball size, wind gusts to
60 mph, and locally heavy rain. The greatest threat will be east
and south of a line from Cheyenne to Torrington to Alliance.
Widespread showers and isolated non-severe thunderstorms are
forecast Friday night and Saturday.
Widely scattered mainly afternoon and evening thunderstorms
will be possible Sunday through Wednesday. Severe weather is
not expected.
.Spotter information statement...
Spotters are urged to report severe weather to the National
Weather Service.
In the hours before
Special weather statement, May 17, 1:09 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
209 PM MDT THU MAY 17 2018
WYZ102-172100-
Niobrara County WY-
209 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 300 PM MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burdock, or 14 miles northwest of Edgemont, moving north at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Niobrara County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4334 10406 4334 10419 4350 10422 4350 10406
TIME...MOT...LOC 2008Z 181DEG 11KT 4342 10407
Lyons
Special weather statement, May 17, 2:52 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
352 PM MDT THU MAY 17 2018
WYZ102-172230-
Niobrara County WY-
352 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
430 PM MDT...
At 352 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burdock to 7 miles west of Redbird to near
Lance Creek. Movement was northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Redbird around 400 PM MDT.
Lance Creek and Mule Creek Junction around 430 PM MDT.
LAT...LON 4337 10406 4313 10436 4287 10479 4316 10469
4351 10434 4350 10406
TIME...MOT...LOC 2152Z 206DEG 11KT 4344 10405 4326 10441 4298 10471
RubinSpecial weather statement, May 17, 3:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
435 PM MDT THU MAY 17 2018
WYZ101>103-106-107-172330-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
435 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA...NORTHEASTERN
ALBANY...NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL
530 PM MDT...
At 435 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mule Creek Junction to 8 miles south of
Manning Ranch to near Harris Park. Movement was east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Mule Creek Junction around 440 PM MDT.
Other locations impacted by these storms include Lost Springs.
This includes Interstate 25 in Wyoming between mile markers 111 and
131.
LAT...LON 4337 10406 4291 10465 4222 10527 4226 10559
4297 10510 4350 10428 4351 10413 4350 10406
TIME...MOT...LOC 2235Z 260DEG 8KT 4346 10425 4288 10496 4232 10540
RubinSpecial weather statement, May 17, 4:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT THU MAY 17 2018
NEZ019-180000-
Scotts Bluff NE-
503 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF COUNTY UNTIL
600 PM MDT...
At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hubbard Hill, or 11 miles southwest of Scottsbluff, moving northeast
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hubbard Hill around 515 PM MDT.
Scotts Bluff National Monument around 540 PM MDT.
Gering and Terrytown around 545 PM MDT.
Scottsbluff around 550 PM MDT.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4170 10387 4177 10391 4199 10368 4172 10350
TIME...MOT...LOC 2303Z 243DEG 12KT 4176 10384
Rubin
Thunderstorm Wind, Scotts Bluff
- When
- May 17, 5:00 PM MST to 5:03 PM MST
- Where
- Scotts Bluff County, 5 mi W of Gering
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.830, -103.757
Estimated wind gusts of 55 to 60 mph were observed west of Gering.
Thunderstorm Wind, Cheyenne
- When
- May 17, 5:49 PM MST
- Where
- Cheyenne County, (Sny)sidney Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.100, -102.990
The wind sensor at the Sidney Airport measured a peak gust of 66 mph.
Thunderstorm Wind, Cheyenne
- When
- May 17, 5:53 PM MST
- Where
- Cheyenne County, 1.04 mi E of (Sny)sidney Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.100, -102.970
Hail, Dawes
- When
- May 17, 5:58 PM MST
- Where
- Dawes County, 7.16 mi SSW of Wayside
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.890, -103.300
Thunderstorm Wind, Box Butte
- When
- May 17, 6:09 PM MST
- Where
- Box Butte County, (Aia)alliance Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.060, -102.800
The wind sensor at the Alliance Airport measured a peak gust of 58 mph. Some power outages and uprooted trees were reported at Alliance.
Hail, Dawes
- When
- May 17, 6:26 PM MST
- Where
- Dawes County, Chadron
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.830, -103.000
Thunderstorm Wind, Box Butte
- When
- May 17, 6:38 PM MST
- Where
- Box Butte County, Alliance
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.100, -102.870
Widespread power outages were reported due to knocked over powerlines in addition to uprooted trees.
Hail, Cheyenne
- When
- May 17, 7:36 PM MST to 7:37 PM MST
- Where
- Cheyenne County, 4.5 mi W of Sidney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -103.067
Quarter size hail was observed west of Sidney.
Hail, Cheyenne
- When
- May 17, 7:45 PM MST to 7:46 PM MST
- Where
- Cheyenne County, 3 mi W of Sidney
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -103.038
Hen egg size hail was observed at the Interstate 80 rest area west of Sidney.
Hail, Cheyenne
- When
- May 17, 7:49 PM MST to 7:50 PM MST
- Where
- Cheyenne County, Sidney
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.150, -102.980
Dime to quarter size hail was observed at Sidney.
Hail, Cheyenne
- When
- May 17, 7:56 PM MST to 7:58 PM MST
- Where
- Cheyenne County, 3 mi NW of Sidney
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.181, -103.021
Tennis ball size hail was observed northwest of Sidney.
Hail, Cheyenne
- When
- May 17, 8:18 PM MST to 8:20 PM MST
- Where
- Cheyenne County, 5 mi N of Sidney
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 41.222, -102.980
Tennis ball size hail was observed north of Sidney.
Thunderstorm Wind, Cheyenne
- When
- May 17, 9:05 PM MST to 9:07 PM MST
- Where
- Cheyenne County, Dalton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -102.970
Estimated wind gusts if 55 to 60 mph were observed at Dalton.
Hail, Morrill
- When
- May 17, 9:15 PM MST to 9:17 PM MST
- Where
- Morrill County, 10.78 mi SE of Broadwater
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -102.690
Dime to quarter size hail was observed five miles west of Lisco.
Hail, Cheyenne
- When
- May 17, 9:50 PM MST to 9:52 PM MST
- Where
- Cheyenne County, 12 mi NNE of Sidney
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.310, -102.892
Half dollar size hail was observed east of Gurley.
Hail, Kimball
- When
- May 17, 10:45 PM MST to 10:47 PM MST
- Where
- Kimball County, 10 mi NE of Kimball
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.332, -103.524
Quarter size hail was observed northeast of Kimball.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Dakota, May 17 to 18, 2018$3.1 million · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 17 to 18, 2018$150,000 · 2 events
- Flash Flood and Debris Flow in Washington, May 17, 2018$101,000 · 2 events
- Heavy Rain in Virginia, May 17 to 20, 201839 events
- Hail and Damaging Winds in Texas, May 17, 2018$23,000 · 1.5 in hail · 15 events
- Strong Wind in South Carolina, May 17, 20181 injured · $20,000 · 1 event
- Flood in Florida, May 17, 2018$20,000 · 1 event
- Flash Flood and Flooding in Maryland, May 17 to 21, 2018$100 · 14 events
- Damaging Winds in Alabama, May 17, 2018$14,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Virginia, May 17 to 18, 2018$5,000 · 11 events
- Flood and Hail in Texas, May 17, 20182 in hail · 11 events
- Wildfire in Oklahoma, May 17, 20181 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770261, 770265, 785964, 785965, 770266, 785966, 785967, 770288, 770289, 770293, 770298, 770300, 770319, 770326, 770327, 770329.